Saskatchewan

Fentanyl linked to 2 suspected fatal overdoses in Regina

Regina police are warning about the dangers of fentanyl after two suspected fatal overdoses.

Deaths on Nov. 8, Nov. 17 being investigated

Police in Regina are concerned are the illicit use of the fentanyl. (CBC)

Regina police are warning about the dangers of fentanyl after two suspected fatal overdoses.

Police said Wednesday they are awaiting the results of toxicology tests but investigators and the coroner's office think the deaths were caused by fentanyl, an extremely potent and highly addictive drug. 

According to police, one of suspected cases occurred Nov. 8 in home on Cameron Street where a woman had died.

The other related to a Nov. 17 call to McCarthy Boulevard following the discovery of a dead man.

Police would not release their ages, beyond noting that both people were in their 30s. They added investigators do not think the deaths were due to criminal acts.

Elizabeth Popowich is manager of communications for the Regina Police Service. (CBC)

A spokeswoman for police said it could take several months to get the results of toxicology tests.

"Now is the time to warn the public," Elizabeth Popowich, manager of communications for the Regina police, said Wednesday. "We don't want to wait for months and possibly have other people experience this drug and experience that same outcome."

Popowich warned that a single use of fentanyl could lead to death.

"The simple message is, 'Don't do drugs,'" she added. "Drug dealers don't have the well-being of their customers in mind. They don't care about people's health."

According to officials, there were 22 overdose drug deaths linked to fentanyl in Saskatchewan in 2015. 

Popowich said if the most recent deaths are confirmed to be due to fentanyl, they would be the first two fentanyl-related drug deaths in Regina. 

Police said that two milligrams of fentanyl, which would look like four grains of salt, can kill an adult.

Police are worried more of the drug is on the streets.

Signs of fentanyl overdose include nausea, vomiting, clammy skin, pinpoint pupils and collapsing into a coma.

now